ANCA-associated vasculitis and lupus-like syndrome caused by methimazole

Authors


Dr Yasuhiro Kawachi, Department of Dermatology, Institute of Clinical Medicine, University of Tsukuba, 1-1-1, Ten-nodai, Tsukuba, Ibaraki 305, Japan.

Summary

A 24-year-old woman with Graves' disease treated with methimazole for 4 years, developed recalcitrant ulcers on the lower legs. Histological studies demonstrated vasculitis in deep dermal vessels accompanied by C3 deposition. Laboratory investigation revealed lupus-like abnormalities (leucocytopenia, positive antinuclear and antidouble strand (ds) DNA antibodies, and positive ANCA). The leg ulcers dramatically improved after methimazole was withdrawn. In addition, leucocytopenia and the immunological abnormalities soon laded. Although lupus-like syndrome is well known to be induced by antithyroid drugs, vasculitis is a rare complication. To the best of our knowledge, this is the first report describing ANCA-associated vasculitis caused by methimazole.

Ancillary